| Catalog Number |
0FD2251-3B |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Electrolyte Imbalance (2196)
| Date of Event |
03/13/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Plant investigation: the manufacturing facility did not receive the complaint sample or evaluation results confirming the complaint allegations.A review of the process controls in place showed all product analysis and inspection system requirements were met.In addition, a review of device history record (dhr) indicates that lot no.19axgf014 met all acceptance criteria, and no adverse events were noted during production related to the filling and packaging process, and/or product laboratory analysis.The review of the complaint management system on (b)(4) 2019 did not identify any additional reported events for lot no.19axgf014, or related issues of the complaint allegations.A review of the product inventory records for lot no.19axgf014 indicated that (b)(4) cases of finished product were released by the manufacturer on 01/30/2019 for distribution with no exception reports noted.No remains were kept at manufacturing facility.The retain samples for lot no.19axgf014 was pulled and tested for determination of specific gravity.All results were found to be within specification.The specific gravity from lot no.19axgf014 was found to be 1.1918 g/ml, within the 1.190 ¿ 1.202 g/ml specification.Furthermore, there is no out specification for analytes (sodium, magnesium, calcium, potassium, dextrose, acetic acid) or specific gravity called out in the release criteria for the manufacturer.Based on the complaint investigation and the results from the retain samples analysis, the allegation cannot be confirmed and the probable cause of this event is unknown.
Event or Problem Description
On (b)(6) 2019 a hemodialysis (hd) clinic reported an issue with the specific gravity of the granuflo batch being out of specification.It was reported that the granuflo was within specification (1.192m/ml; reference range 1.190-1.202 g/ml) when tested in the mixer on (b)(6) 2019 and again when moved to the holding tank (1.200 g/ml).However, on (b)(6) 2019, multiple hd machines alarmed for conductivity out of range issues.When the granuflo was tested again in the holding tank on (b)(6) 2019, the specific gravity was 1.206 g/ml which is out of specification.The solution continued to be utilized through 1st and 2nd shift on (b)(6) 2019.The solution was then discarded, and the system was flushed.A new batch was mixed, utilizing another clinic¿s mixer.There was a previous issue with the mixer at this hd clinic improperly mixing a batch of granuflo on (b)(6) 2019, which was investigated in a separate complaint.That batch had been drained and no patient was dialyzed with the batch.It was reported that this (b)(6) year old male patient experienced hyperkalemia, allegedly as a result of being dialyzed with the suspect batch of granuflo on (b)(6) 2019.The patient also completed treatment on (b)(6) 2019, however, it is unknown if the treatment was prior to the suspect batch being drained.On the treatment on (b)(6) 2019 the patient had pre-treatment labs drawn.On (b)(6) 2019 the patient¿s lab results showed an elevated potassium level.The patient was ordered to consume 2 bottles of kayexalate (volume and strength unknown) and the physician changed the patient¿s hd prescription to 1k+ dialysate.A special test request (str) for the retained sample of granuflo for the lot in question was completed and found to be within specification (1.190-1.2.2g/ml) at 1.1918 g/ml.No other user facility has reported the same issue.
Additional Manufacturer Narrative
Clinical investigation: there is a temporal relationship with hd treatment utilizing the granuflo mix and the patient event of hyperkalemia.However, this patient dialyzed on (b)(6) 2019 with the suspect granuflo batch with no machine alarms reported and a specific gravity within specification.It is unknown if the treatment on (b)(6) 2019 was with the suspect granuflo mix or the new batch but there were no reported alarms for that treatment.The patient labs resulting in elevated potassium were drawn on (b)(6) 2019, several days after utilizing the suspect batch.In addition, a retained sample of the suspect lot was tested by the manufacturing plant and found to be within specification.It is unknown if there was a user error that could have caused the out of specification reading or if any residual solution was left in the lines after the system flush contributing to the out of specification reading.Per the dates provided, the clinic continued to use the suspect batch for two shifts after the initial alarms to alert to a conductivity issue.Hyperkalemia is common in patients with end stage renal disease and particularly with hemodialysis.There are several reasons a patient could have hyperkalemia including alterations in intra/extracellular potassium distribution and non-adherence to dietary restrictions.It is unknown if the suspect granuflo batch caused or contributed to the adverse event.Based on the available information a cause of the hyperkalemia cannot be confirmed.